Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 5, NWS Columbia, SC

April 10, 2003Barnwell County, South Carolina

NWS Columbia, SC issued this flash flood warning at Apr 10, 2003, 7:31 AM EDT for Barnwell County, South Carolina. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2003, 7:31 AM EDT (11:31 UTC)
Expired
Apr 10, 2003, 9:30 AM EDT
In force
119 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Barnwell County, SC

The radar

The Columbia radar (KCAE), 77 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 11.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 101132
FFWCAE
SCC011-101330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
731 AM EDT THU APR 10 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
    BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 930 AM EDT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF

LAT...LON 3329 8164 3312 8146 3314 8120 3342 8120
          3351 8131

LM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 3:28 AM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 10, 3:28 AM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
328 AM EDT THU APR 10 2003

MODELS IN PRETTY GOOD AGREEMENT WITH UPPER LOW OVER CENTRAL AL
FORECAST TO LIFT NORTHEAST INTO SC BY MIDDAY. THEN PULLING OUT
RAPIDLY FRIDAY AFTERNOON. UPPER TROUGH LINGERS ACROSS THE AREA INTO
SUNDAY. COOL POOL CROSSING THE AREA. SO, PLAN TO KEEP MENTION OF
ISOLATED THUNDERSTORMS IN THE FORECAST TODAY. MAIN THREAT WITH
THUNDERSTORM WILL BE HAIL. SHORTWAVE WRAPPING AROUND THE EAST SIDE
OF UPPER LOW WILL CROSS EASTERN SC TODAY THEN DRIFT BACK TO THE WEST
TONIGHT. SYSTEM BECOME VERTICALLY STACKED BY THIS AFTERNOON.

SURFACE LOW OFF THE SC COAST WILL MOVE INLAND AND WOBBLE OVER
EASTERN SC AND PULL OUT FRIDAY AFTERNOON. WILL KEEP CATEGORICAL POPS
TODAY THEN LIKELY OVERNIGHT. PRECIP ENDS FROM SOUTHWEST TO NORTHEAST
FRIDAY MORNING INTO FRIDAY AFTERNOON.

WEEKEND SHOULD BE DRY AND WARM AS UPPER LOW MOVES NORTHEAST OF AREA.

FIRE WEATHER TRANSPORT WINDS NORTH AT 15-20 WITH MIXING HEIGHT
2500FT.

FCSTID =   10
CAE   49  43  60  44 / 100  70  40   0
AGS   52  43  64  42 / 100  70  20   0
SSC   49  43  59  44 / 100  70  40   0
OGB   52  44  63  44 / 100  60  30   0

.CAE...
GA...FLOOD WATCH THROUGH NOON ZONES GAZ040...GAZ063>065...GAZ077.

SC...FLOOD WATCH THROUGH NOON FOR ZONES
SCZ015>016...SCZ018...SCZ020>022...SCZ025>031...SCZ035>038...SCZ041.
Hazardous weather outlook, Apr 10, 5:20 AM EDT, 2 hours 11 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-111300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
520 AM EDT THU APR 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

RIVER FLOODING CONTINUES ACROSS SEVERAL AREA RIVERS. FOR MORE
INFORMATION PLEASE REFER TO THE LATEST RIVER FORECAST PRODUCTS
ISSUED BY THIS OFFICE.

.DAYS TWO THROUGH SEVEN...

RIVER FLOODING WILL CONTINUE FOR THE NEXT COUPLE OF DAYS. OTHERWISE
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:19 AM EDTFlash Flood WarningCAENewberry116 min

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.